Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Charleston, SC

July 16, 2016Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2016, 5:50 PM EDT for Berkeley County, South Carolina. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 5:50 PM EDT (21:50 UTC)
Expired
Jul 16, 2016, 6:15 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:50 PM EDTHAIL 1Eadytown, SCQUARTER-SIZE HAIL REPORTED AT MACS LANDING. TIME ESTIMATED BASED ON RADAR.
Jul 16, 5:55 PM EDTHAIL 0.7Eadytown, SCDIME-SIZED HAIL REPORTED AT HARRYS FISH CAMP.
Jul 16, 5:55 PM EDTHAIL 1Eadytown, SCQUARTER-SIZE HAIL REPORTED AT MACS LANDING. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS52 KCHS 162150
SVRCHS
SCC015-162215-
/O.NEW.KCHS.SV.W.0093.160716T2150Z-160716T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 615 PM EDT

* AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CROSS...EADYTOWN AND EASTERN LAKE MARION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3349 7995 3348 7994 3331 8010 3334 8020
      3345 8020 3346 8016 3345 8015 3346 8015
      3345 8014 3348 8015 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2150Z 202DEG 15KT 3340 8012 

HAIL...1.00IN
WIND...60MPH
 
$$

MTE
2 follow-up statements
739 
WWUS52 KCHS 162206
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT SAT JUL 16 2016

SCC015-162215-
/O.CON.KCHS.SV.W.0093.000000T0000Z-160716T2215Z/
BERKELEY SC-
606 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BERKELEY COUNTY...

AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
MONCKS CORNER...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. A FISH CAMP ON THE EAST END OF LAKE
         MARION REPORTED DIME SIZE HAIL AT 555 PM. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EADYTOWN AND EASTERN LAKE MARION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3349 7995 3348 7994 3334 8007 3338 8018
      3345 8020 3346 8016 3345 8015 3346 8015
      3345 8014 3348 8015 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2204Z 203DEG 13KT 3343 8010 

HAIL...<.75IN
WIND...60MPH
 
$$

MTE
233 
WWUS52 KCHS 162214
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT SAT JUL 16 2016

SCC015-162223-
/O.EXP.KCHS.SV.W.0093.000000T0000Z-160716T2215Z/
BERKELEY SC-
614 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY
RAIN IS LIKELY WITH THIS THUNDERSTORM THROUGH ABOUT 630 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3349 7995 3348 7994 3334 8007 3338 8018
      3345 8020 3346 8016 3345 8015 3346 8015
      3345 8014 3348 8015 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2211Z 202DEG 15KT 3343 8010 

$$

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:57 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 3:57 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
357 PM EDT SAT JUL 16 2016

.SYNOPSIS...
Through early next week, Atlantic high pressure will extend west
over the region, and a trough of low pressure will linger inland.
A cold front will advance into the Southeast around mid week. This
front should then stall and dissipate over or near the region as
high pressure builds from the north and shifts over the area late
week into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Tonight: It looks like another case where evening convection will
probably focus across southeast Georgia where NVA aloft currently
resides. So far, models continue to struggle greatly concerning
current coverage. As such, confidence in exactly where evening
convection will be is quite low. So far this afternoon,
thunderstorms have remained fairly shallow with updrafts
struggling due to weak mid level lapse rates. In the early part of
the overnight, lingering convection expected to be mainly inland
before dissipating. Then late, models once again show some degree
of nocturnal shower/thunderstorm activity. Most of the coverage
will be confined to the coastal waters, but could also brush the
coast within the southwest low level flow. Given low confidence,
POP's have been limited to the 20 percent chance range. Otherwise,
another very mild night with lows in the mid to upper 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
This period will feature typical pops, heat and humidity. At the
surface, the region will remain situated between Atlantic high
pressure and an inland trough of low pressure. Aloft, the region
will remain under or close to a weak trough on the eastern periphery
of a ridge centered to the west. The relative positions of these
features will translate to subtle day to day shifts in the
convective regime, and these daily variations will remain difficult
to pin down with precision. The latest forecasts continue to
advertise slight chance/chance pops during the late night/early
morning hours along the coast and adjacent coastal waters, then at
least scattered thunderstorms should develop each afternoon/evening
along various mesoscale boundaries including the sea breeze and
convective outflow. Typical instability and boundary interactions
could support brief/isolated episodes of pulse severe thunderstorms
producing damaging wet microbursts; however, organized/significant
severe weather appears unlikely. Also of note, weaker low/mid level
flow as compared with Friday/Saturday should translate to more
erratic thunderstorm propagation which could support locally
excessive rainfall within an environment featuring PWAT values
around 2 inches.

Temperatures will depend on cloud cover and location/coverage of
thunderstorms, but overall highs in the lower to mid 90s inland/mid
to upper 80s at the beaches and lows in the mid to upper 70s inland/
lower 80s at the beaches should remain common. Heat index values
will easily exceed 100F each day but should for the most part
remain below the Advisory threshold of 110F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weakening cold front is expected to push into the Southeast around
mid week, followed by high pressure which is expected to shift south
across the region late week into next weekend. This scenario could
translate to a couple of days of slightly less hot/humid conditions,
although a significant air mass change appears unlikely as the front
stalls and dissipates over or near the areas. However, the slightly
drier environment could translate to a less active convective region
for a couple of days late week into the weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
For the rest of the afternoon and evening, the main forecast issue
will be the potential for thunderstorms at the terminals. Storms
developing now appear to be just outside the vicinity of KCHS, but
we could still see some by 19z. At KSAV, storms are slower to
develop and the VCTS doesn't start there until 20-21z. Overnight,
it appears there will be better chances for nocturnal showers and
storms that in previous nights. Have included VCSH at KCHS
starting at midnight with no prevailing restrictions.

Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms.

&&

.MARINE...
Tonight: Another persistence forecast with the same overall setup in
place. South to southwest flow will prevail, topping out around 15
knots across all waters. Seas will range 1-3 feet.

Through early next week, southerly winds will prevail, enhanced by
the daily sea breeze and surging to some extend each night.
Continued to cap max winds at 20 kt through the period, accompanied
by seas mainly 2-3 feet except perhaps 4 feet at times beyond 20 nm.
In typical fashion for this time of year, thunderstorms will
occasionally produce locally hazardous conditions.

A cold front could push into the waters around the middle of next
week. This front and the following high pressure could alter
winds/seas over the waters, but forecast confidence is low toward
the end of this forecast period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...BSH
SHORT TERM...SPR
LONG TERM...MS/SPR
AVIATION...BSH/SPR
MARINE...BSH/SPR
Hazardous weather outlook, Jul 16, 4:00 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT SAT JUL 16 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-171230-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
400 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 5:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
542 PM EDT SAT JUL 16 2016

SCZ045-162215-
INLAND BERKELEY SC-
542 PM EDT SAT JUL 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
615 PM EDT...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSS...OR 11 MILES NORTHWEST OF MONCKS
CORNER...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ST. STEPHEN...BONNEAU BEACH...SAINT STEPHEN...EASTERN LAKE MARION...
NORTHERN LAKE MOULTRIE...CROSS...EADYTOWN AND SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATER...STAY AS LOW AS
POSSIBLE AND WEAR A PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN
HEAR THUNDER YOU ARE AT RISK FOR BEING STRUCK BY LIGHTNING.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3343 7987 3324 8004 3324 8014 3335 8025
      3338 8024 3339 8022 3345 8022 3344 8021
      3345 8021 3346 8015 3345 8014 3348 8015
      3350 8012 3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 2141Z 202DEG 15KT 3333 8014

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:45 PM EDTSpecial Weather StatementCHSAllendale45 min
Jul 16, 5:42 PM EDTSpecial Weather StatementCHSBerkeley33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.